Erythromycin induced torsades de pointes.

C. B. Wong, John Robert Windle

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Erythromycin is a widely used antibiotic in today's armamentarium of antibiotics. Although erythromycin induced ventricular tachyarrhythmia is rare, this potentially life-threatening reaction should be kept in mind. The relative rarity of 'torsades de pointes' arrhythmia suggests that other predisposing factors contribute to the acquired long QT syndrome. Since more and more macrolide products have been approved by the Food and Drug Administration for use in the United States, the potential problem with 'torsades de pointes' may exist with each of the macrolide antibiotic. Until the exact mechanisms of the arrhythmia are worked out, close monitoring of rhythms and QT intervals of high risk patients who require erythromycin is certainly advisable. Only a heightened awareness among the physicians and medical personnel can the adverse outcome be minimized.

Original languageEnglish (US)
Pages (from-to)285-286
Number of pages2
JournalThe Nebraska medical journal
Volume80
Issue number9
StatePublished - Sep 1995

Fingerprint

Torsades de Pointes
Erythromycin
Macrolides
Anti-Bacterial Agents
Cardiac Arrhythmias
Long QT Syndrome
United States Food and Drug Administration
Tachycardia
Causality
Physicians

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Erythromycin induced torsades de pointes. / Wong, C. B.; Windle, John Robert.

In: The Nebraska medical journal, Vol. 80, No. 9, 09.1995, p. 285-286.

Research output: Contribution to journalArticle

@article{fc0489b039d14136b1580d0a4aa62ec8,
title = "Erythromycin induced torsades de pointes.",
abstract = "Erythromycin is a widely used antibiotic in today's armamentarium of antibiotics. Although erythromycin induced ventricular tachyarrhythmia is rare, this potentially life-threatening reaction should be kept in mind. The relative rarity of 'torsades de pointes' arrhythmia suggests that other predisposing factors contribute to the acquired long QT syndrome. Since more and more macrolide products have been approved by the Food and Drug Administration for use in the United States, the potential problem with 'torsades de pointes' may exist with each of the macrolide antibiotic. Until the exact mechanisms of the arrhythmia are worked out, close monitoring of rhythms and QT intervals of high risk patients who require erythromycin is certainly advisable. Only a heightened awareness among the physicians and medical personnel can the adverse outcome be minimized.",
author = "Wong, {C. B.} and Windle, {John Robert}",
year = "1995",
month = "9",
language = "English (US)",
volume = "80",
pages = "285--286",
journal = "The Nebraska medical journal",
issn = "0091-6730",
publisher = "Nebraska State Medical Association",
number = "9",

}

TY - JOUR

T1 - Erythromycin induced torsades de pointes.

AU - Wong, C. B.

AU - Windle, John Robert

PY - 1995/9

Y1 - 1995/9

N2 - Erythromycin is a widely used antibiotic in today's armamentarium of antibiotics. Although erythromycin induced ventricular tachyarrhythmia is rare, this potentially life-threatening reaction should be kept in mind. The relative rarity of 'torsades de pointes' arrhythmia suggests that other predisposing factors contribute to the acquired long QT syndrome. Since more and more macrolide products have been approved by the Food and Drug Administration for use in the United States, the potential problem with 'torsades de pointes' may exist with each of the macrolide antibiotic. Until the exact mechanisms of the arrhythmia are worked out, close monitoring of rhythms and QT intervals of high risk patients who require erythromycin is certainly advisable. Only a heightened awareness among the physicians and medical personnel can the adverse outcome be minimized.

AB - Erythromycin is a widely used antibiotic in today's armamentarium of antibiotics. Although erythromycin induced ventricular tachyarrhythmia is rare, this potentially life-threatening reaction should be kept in mind. The relative rarity of 'torsades de pointes' arrhythmia suggests that other predisposing factors contribute to the acquired long QT syndrome. Since more and more macrolide products have been approved by the Food and Drug Administration for use in the United States, the potential problem with 'torsades de pointes' may exist with each of the macrolide antibiotic. Until the exact mechanisms of the arrhythmia are worked out, close monitoring of rhythms and QT intervals of high risk patients who require erythromycin is certainly advisable. Only a heightened awareness among the physicians and medical personnel can the adverse outcome be minimized.

UR - http://www.scopus.com/inward/record.url?scp=0029374992&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029374992&partnerID=8YFLogxK

M3 - Article

C2 - 7566254

AN - SCOPUS:0029374992

VL - 80

SP - 285

EP - 286

JO - The Nebraska medical journal

JF - The Nebraska medical journal

SN - 0091-6730

IS - 9

ER -